Colorado, 2023

Tornadoes and Hail in Colorado, June 30, 2023

June 30, 2023 · NWS BOU · 4 events in 3 counties and zones

Two tornadoes down briefly in Elbert and Park counties in the morning, but no damage was observed. Later in the afternoon, another tornado entered Park County and uprooted several softwood trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Two tornadoes down briefly in Elbert and Park counties in the morning, but no damage was observed. Later in the afternoon, another tornado entered Park County and uprooted several softwood trees. One shed was destroyed in Park County on Apache Rd. In Larimer County, a strong thunderstorm produced hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 30, 2:53 AM MST, 5 hours 7 minutes earlier.

Area forecast discussion, Jun 30, 2:53 AM MST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
353 AM MDT Fri Jun 30 2023

.SHORT TERM...(Today and tonight)
Issued at 352 AM MDT Fri Jun 30 2023

The mid level trough axis will move across the area this
afternoon into early evening. There's still a little lift this
morning which could produce a few weak showers/storms, then the
main area of forcing will move across the mountains during the
middle of the day, the I-25 corridor early to mid afternoon, and
the plains in the late afternoon and evening. Models have been
pretty consistent in showing a line of storms developing by early
afternoon along the trough axis, with only isolated storms for a
few hours behind that as the atmosphere dries. We already have
fairly high PoPs at about the right time, so only minor changes
were needed. We still have some low PoPs in the early evening for
Denver, but that may be too much for too long.

With cooler temperatures today, the severe threat will be lower.
There will still likely be around 1000 J/kg CAPE as the storms
come off the foothills which could allow for some marginally
severe hail and wind gusts, but the storms should mostly be
nonsevere and the linear nature may mean that most places just get
a quick shot of rain and wind.

For tonight, there's drying but there may still be some clouds.
There could be patchy fog, but with the amount of drying uncertain
and weak drainage winds developing we've left it out for now. We
did drop tonight's lows slightly on the plains.

.LONG TERM...(Saturday through Thursday)
Issued at 352 AM MDT Fri Jun 30 2023

The upper level trough that brought the showers and thunderstorms
the past couple of days will be east of Colorado Saturday with a
northwest flow aloft. Drier and warmer air will move into the
area. However, temperatures will remain below normal with highs in
the upper 70s to mid 80s for northeast Colorado. Chances for
showers and thunderstorms will be low. Best chance for weak
convection will be over the eastern plains, closer to the exiting
trough and also over the higher terrain. The airmass will be
drying and mid level temperatures will be warming, not a good
recipe for convection.

The warming trend continues for Sunday and Monday as upper level
ridging builds over the southwest part of the country. Models are
showing a weak wave embedded in the northwest flow aloft for
Colorado and Wyoming on Sunday. Moisture and instability will not
be as impressive as the past couple days, but enough should be
around for isolated to scattered convection. Weak ridging for
Monday should keep the region dry with warmer temperatures. Highs
are expected to be near normal with readings in the upper 80s to
lower 90s across northeast Colorado.

Models start to diverge Tuesday through the later part of next
week. They generally show an upper level trough moving east across
the North Rockies. The GFS is quicker bringing lift from the
trough and a cold front in time for scattered to numerous showers
and storms for the Fourth of July. The ECWMF is deeper, but slower
with the trough, which would keep the Fourth of the July warmer
and drier. By Wednesday, the cold front should be through the area
with cool moist easterly upslope flow at the surface. A similar
pattern is expected for Thursday as well. This will keep
temperatures below normal east of the mountains with good chances
for thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1215 AM MDT Fri Jun 30 2023

Scattered thunderstorms will move out of the Denver area by 08z.
MVFR ceilings will prevail through about 15z, then some
improvement is expected, but Instrument approaches to KDEN will
likely be needed through 18z and possibly all day Friday.
Thunderstorms are expected again between 20z and 23z, with a brief
period of west winds gusting to 35 knots along with heavy rain and
MVFR ceilings. VFR conditions are expected by 00z.

&&

.HYDROLOGY...
Issued at 352 AM MDT Fri Jun 30 2023

Airmass dries out for Saturday with only low chances for weak
showers and thunderstorms. There will be an increase in storms for
Sunday, though moisture doesn't look as impressive as with the
previous systems we have seen. This is expected to keep the flash
flood threat low.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Meier
AVIATION...Gimmestad
HYDROLOGY...Gimmestad/Meier
Hazardous weather outlook, Jun 30, 4:43 AM MST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
543 AM MDT Fri Jun 30 2023

COZ030>051-011145-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
543 AM MDT Fri Jun 30 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms will develop over the mountains by midday, and move
east across the Front Range cities this afternoon and across the
plains through the evening. Some of the stronger storms could be
severe with hail around an inch in diameter and wind gusts up to
60 mph. The greatest threat of severe weather is on the plains
south of Interstate 70 where larger hail is possible. Locally
heavy rain and minor flooding is also possible with some of the
storms. The greatest flood threat is in the Cameron Peak burn area
this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday will be drier with only a few weak showers and storms
expected. Thunderstorm activity temporarily increases Sunday as a
weak system pushes across the region. After a lull in
thunderstorm activity on Monday, scattered afternoon and evening
thunderstorms are expected to resume Tuesday and for most of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

Gimmestad/Meier

The radar

The Denver radar (KFTG), 143 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 hail. Local standard time, as filed.

Tornado, Park

When
June 30, 8:00 AM MST to 8:01 AM MST
Where
Park County, 5.53 mi S of Garo Park
Rating
EFU
Path length
0.01 mi
Path width
25 yd
Reported by
Public
Coordinates
39.040, -105.900

A tornado touched down briefly in open country. No damage was observed.

Tornado, Elbert

When
June 30, 10:40 AM MST to 10:43 AM MST
Where
Elbert County, 16.24 mi NNE of Kiowa
Rating
EFU
Path length
0.01 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
39.550, -104.310

A tornado touched down briefly in open country. No damage was observed.

Hail, Larimer

When
June 30, 10:56 AM MST
Where
Larimer County, 1.72 mi WSW of Estes Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.370, -105.550

Tornado, Park

When
June 30, 4:40 PM MST to 4:49 PM MST
Where
Park County, 11.4 mi E of Guffey to 10.33 mi E of Guffey
Rating
EF0
Path length
0.88 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
38.770, -105.320

A tornado touched down and uprooted several softwood trees. Minor damage was also observed at a residence.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109266, 1109264, 1109265, 1117647.